Saturday, December 27, 2014

For Parents: Is Your Kids' Drug Reaction An Allergy or Not?

A skin rash...itching...breathing problems...swelling. These can be warning signs that your child is having an allergic reaction to a medication. Some reactions are a medical emergency that require a call to 9-1-1 and immediate action, while other times, they aren't true allergies-- but how can a parent tell the difference?

For Parents: Is Your Kids’ Drug Reaction An Allergy or Not?

A skin rash…itching…breathing problems…swelling. These can be warning signs that your child is having an allergic reaction to a medication he or she is taking.  Some reactions -- like difficulty breathing, hives, fainting, dizziness or abdominal pain -- are a medical emergency that require a call to 9-1-1 and immediate action. But other times, drug reactions aren’t true allergies (in one Canadian study, just one in four reactions to antibiotics in children were allergies) -- but how can a parent tell the difference?

In this post, Healthy Kids expert panelist Christopher C. Chang, MD, PhD, of Nemours/Alfred I. duPont Hospital for Children explains the basics.

By Christopher C. Chang, MD, PhD

Children start receiving antibiotics at a young age for a variety of infections.  Occasionally, the medicine that is supposed to help them get better only makes matters worse. Drug allergies are fairly common and penicillin is the most well-known of these. 

A true allergy occurs when a child given the medication develops hives or anaphylaxis. For many, what seems to be an allergy is not a true allergy butmore of an intolerance.  Drugs like penicillin and other antibiotics are very small molecules which need to bind to proteins to generate an allergic reaction. By themselves, thesemolecules may be too smallto be recognized by an antibody in order to produce a true allergic response. In addition to allergic reactions, pseudoallergic reactions describe non-allergic reactions to drugs.

For example, let’s say a teen is prescribed doxycycline for acne and after a few days, he develops nausea and vomiting. It doesn’t necessarily mean he’s allergic but it does signal a problem with tolerance for the drug. Obviously it makes him sick and he can’t continue to take it. However, suppose a child is given vancomycin for a resistant bladder infection and within an hour she develops wheezing and hives on her torso. That is likely a true drug allergy. Thus the symptoms frequently provide clues to the underlying mechanism. In either case, another course of medication therapy must be considered. Symptoms such as nausea and headache can be triggered by drugs but may not be true allergic reactions.

People who are allergic to medication oftenhave more than one drug sensitivity. If a child is known to be allergic to penicillin, we also avoid all the drugs in that family, such as amoxicillin and augmentin. If a child absolutely needs penicillin and nothing else will do, we can do a rapid desensitization by gradually increasing dosages according to an established protocol. Cystic fibrosis is an example of a situation where penicillin may be the only appropriate antibiotic and in that case, desensitization is indicated.

If there is a low index of suspicion of a drug allergy, we may instead want to do a challenge test to rule it out. In addition to penicillin, some of the most common drug allergies (or pseudoallergies) among kids are aspirin, sulfa drugs, x-ray contrast drugs and anticonvulsants.

Christopher C. Chang, M.D., Ph.D., is division chief of the division of pediatric allergy/immunology at Nemours/Alfred I. duPont Hospital for Children, and clinical professor of pediatrics at Jefferson Medical College.

About this blog
Anna Nguyen Healthy Kids blog Editor
Sarah Levin Allen, Ph.D., CBIS Assistant Professor of Psychology at Philadelphia College of Osteopathic Medicine
Stephen Aronoff, M.D., M.B.A. Chair of the Department of Pediatrics at Temple University Hospital
Peter Bidey, D.O. Medical Director of Family Medicine at Philadelphia College of Osteopathic Medicine
Christopher C. Chang, MD, PhD, MBA, FAAAAI, FACAAI Associate Professor of Medicine in division of Rheumatology, Allergy and Clinical Immunology at UC Davis
Katherine K. Dahlsgaard, Ph.D. Lead Psychologist of The Anxiety Behaviors Clinic at Children's Hospital of Philadelphia
Gary A. Emmett, M.D., F.A.A.P Director of Hospital Pediatrics at TJU Hospital & Pediatrics Professor at Thomas Jefferson Univ.
Mario Cruz, M.D. Pediatrician, Associate Director of Pediatric Residency Program at St. Christopher’s Hospital for Children
Magee DeFelice, M.D. Division Chief of Allergy and Immunology at Nemours/Alfred I. duPont Hospital for Children
Hazel Guinto-Ocampo, M.D. Chief of Pediatric Emergency Services at Nemours duPont Pediatrics/Bryn Mawr Hospital
Rima Himelstein, M.D. Adolescent Medicine Specialist at Crozer-Keystone Health System
Jessica Kendorski, PhD, NCSP, BCBA-D Associate Professor in School Psychology/Applied Behavior Analysis at Philadelphia College of Osteopathic Medicine
Anita Kulick President & CEO, Educating Communities for Parenting
Janet Rosenzweig, MS, PhD, MPA VP for Programs & Research for Prevent Child Abuse America
Beth Wallace Smith, R.D. Registered Dietitian at Children's Hospital of Philadelphia
Jeanette Trella, Pharm.D Managing Director at The Poison Control Center at CHOP
W. Douglas Tynan, Ph.D., ABPP Director of Integrated Health Care for American Psychological Association
Flaura Koplin Winston, M.D., Ph.D. Scientific Director of the Children’s Hospital of Philadelphia’s Center for Injury Research and Prevention
Also on Philly.com
Stay Connected